LaMaire, a former injection drug user, is now an overdose outreach worker and recovery coach for the Grand Rapids Red Project, a public health organization that also serves Grand Haven residents.
The Red Project offers free naloxone rescue kits — which, if administered quickly enough, can reverse the effects of opioid overdoses.
LaMaire was friends with a Grand Haven man who overdosed about two years ago.
“I had just started working for the Red Project and I told him about the work I was doing,” LaMaire said.
His friend, who was in recovery at the time, declined LaMaire's offer of a free naloxone rescue kit.
“He said, 'Nah, I shouldn't have any need for it. I'm in a good place,'” LaMaire recalled.
Less than a month later, the friend overdosed and died.
LaMaire said the friend was alone when he died, so the rescue kit likely wouldn't have helped because someone else has to administer the injection.
During an overdose — which can happen even taking a normal dose of a prescription pain medicine if it's combined with alcohol or sleeping pills — a person typically goes into respiratory arrest. Breathing slows down, often to the point that the person stops breathing.
“What's killing somebody in an overdose situation is lack of oxygen,” LaMaire said. “Your brain essentially tells your body to stop breathing. The longer they are without oxygen, the more danger they are going to be in.”
LaMaire said if somebody witnesses an overdose, and acts quickly with naloxone, death can be diverted.
“If you don't have access to naloxone, do rescue breathing, mouth-to-mouth,” he said. “Plug the person's nose, tilt the head back and do one breath every five seconds.”
LaMaire said any opioid intake, even the exact amount prescribed by a doctor, causes respiration to slow down.
“If you take too much or if you take an opiate and mix it with alcohol or a sleeping pill, it's going to increase the effect exponentially,” he said. “There's not necessarily going to be a lot of symptoms. A person could be talking to you one minute and unresponsive the next.”
If you suspect someone is abusing opioids, you may notice he or she is sweaty, falling asleep in the middle of the day, itching their skin or have very small pupils.
“It's something the public needs to know,” LaMaire said. “Prescription pain medicines are killing more people than heroin. Everybody knows someone who has gotten prescription pain medicines. Realistically, it's the same level of risk. You might take a sleeping pill or drink alcohol. Any one of those things in combination with opioids is going to put you at risk for an overdose.”
LaMaire's organization offers drop-in sessions from 11 a.m to 2 p.m. on the third Friday of every month at the Momentum Center, 714 Columbus Ave. in Grand Haven. Recovery coach/overdose outreach worker Camille Hoorn staffs the training sessions.
LaMaire said opioid use has skyrocketed in the past 25 years, with no signs of slowing.
“In the 1990s, there was a huge increase in prescription pain medication,” he said. “Doctors started getting report cards about patients' happiness with them. There was a huge push for doctors to prescribe pain medicine without looking at the long-term effects. Now that they see the effects, they're cutting back on prescriptions and people are trying to get heroin.”